Talk

Advanced search

DS2 started Roaccutane today, anyone else?

(23 Posts)
WankersHacksandThieves Tue 23-May-17 18:18:07

DS2 (15) starting today, DS1 (16) will start in a week or so - I think.

Anyone else beginning their journey?

DS1 is a little later as they both wanted to wait until their exams finish and DS1 still has one to go this week.

GallopingMom Tue 23-May-17 18:25:02

Roaccutane was the only thing that kept my skin clear in my teens and early twenties and really helped my self esteem. Watch out for sunburn, dry lips and nosebleeds.

WankersHacksandThieves Tue 23-May-17 18:26:54

Thanks Galloping. We are all sitting with fingers crossed. Their skin is a mess and we've tried everything. DS2 is likely to need plastic surgery/laser treatment according to consultant. sad

Wormulonian Tue 23-May-17 18:38:27

My DS (15) is starting on the 20June when his exams end. He has been on Lymecycline for the past year. It is a year and half since we first saw GP - had to try epiduo etc for 6 months first (which he had a really bad reaction to) before the antibiotics for 6 months (then another 6 months while we waited- even though it had minimal effect) so slow and my son's skin is so awful - I really feel for him as no one in ether my or DP's family have had such bad problems. Everyone round where we live seems to have such great skin and look so healthy. My son is also a beanpole and has developed a bit of a hunched gait trying to sort of hide.

We have had problems getting the 4 month supply of isotrentenoin- tried loads of pharmacies and once we found one have had to get it in piecemeal.

The side effects issue is scary but we are hoping it will be ok. Good luck to your sons too.

WankersHacksandThieves Tue 23-May-17 18:44:22

Wormulonian - are you me?

Ds1 been going to GP for over 2 years. About 8 different creams, 2 different antibiotics later his skin is worse than we started. I couldn't get DS2 to go to the GP until the GP just made him an appointment and I took him along. He's been on antibiotics for the last few months while waiting on the referral and for his exams to finish.

DS1 has the hunch over and DS2 has long hair worn over his face, both trying to hide. sad

Good luck to your son when he starts.

GallopingMom Tue 23-May-17 18:46:16

Wankers you have to warn them that it might get worse before it gets better. They must just persevere.

ShoesHaveSouls Tue 23-May-17 18:47:26

DS is on it, just finishing his last course now. His skin was very, very bad - face, shoulders, chest.

It has transformed his skin - it's like magic. The spots are just....gone. no new ones for months now - and no more blood-stained school shirts.

The list of side effects is daunting, but ones he suffered were dry skin and very dry lips - he's got through lots of chapstick! He's been on it through winter, so no problems with the effects of the sun - but we will be v careful.

WankersHacksandThieves Tue 23-May-17 18:52:21

Yes Galloping, we've explained that. Hoping to get the worst of it over during the summer holidays.

Shoes, yes they've said that virtually everyone has those side effects, the other 3 pages worth occur less often. Glad to hear that your son has had a good result, we have the fact, chest back, shoulders etc too. And yes it will be nice not to have the blood stained everything - towels, shirts, bedding etc. We have a sunshine holiday booked but I have uv tops for the pool etc and we are usually good with sun cream regardless.

How long was your son on them?

Wormulonian Tue 23-May-17 18:55:35

Shoes glad it is working! What moisturiser do you use? The dermatologist just told us to buy one (the appointment was 10 minutes and very rushed) - I htought she would prescribe something. My son has been using cetraben but I think he will need something stronger as his skin is constantly dry ( and laternatively oozing and sticky) even now.

ShoesHaveSouls Tue 23-May-17 18:59:15

He went on them mid November, and has about a month left to take, I think. The dermatologist said to us that the acne may flare up a bit at the beginning of the treatment, but she said it's not a matter of' if it works', but 'when it works' - and basically as long as they can stand the side effects, it will be successful. It's powerful stuff - hence the list of side effects, I suppose.

Hope your DS gets on well with it.

WankersHacksandThieves Tue 23-May-17 19:03:20

Thanks Shoes. She said about 6 months or so, DS2 been put on a half dose (50mg) for the first couple of months and she may up it at the next appointment. DS1 has a different consultant but I expect the strategy will be similar.

PhDPepper Tue 23-May-17 19:10:41

I was on roaccutane when I was younger, it was the only thing that cured my skin, I have cystic acne.

You need to put sun cream on even if cloudy as I burnt to a crisp when it was misty! I was gutted!

Lips- I found Blistex intense lip cream on first and then covered with Vaseline and then repeat as necessary throughout the day, if they don't stay on top of lip care it will hurt within hours!

Eyes- I found my eyes dried up a lot as do all mucous membranes on it. Get your gp to prescribe artificial tests if eyes dry up otc stuff didn't do any thing for me,

Nosebleeds- to do with dryness so a bit of Vaseline on the inside of the nose helped to stop it smile

The side effects are intense but the benefits are worth it for me, 15 years later and yes I have scars but I can go makeup free if I want to smile

Good luck

PhDPepper Tue 23-May-17 19:14:19

Oh another thing, oilatum shower cream was a god send! Was like a drink for my skin, everything feels so right and dry on roaccutane so anything that moisturises helps, but I found the later in the day I waited to put it on the worse it was to sink in!

One fabulous side effect I had was the need to practically never wash my hair ever! It just doesn't go greasy.

Good luck it will be worth it. Don't worry if he skin goes red and sore and more spotty within the first few weeks, it will settle down

WankersHacksandThieves Tue 23-May-17 19:15:46

Thanks PhD.

I have some big tubs of E45 and vaseline but I'll need to get "portable" stuff too. They both have DofE expeditions over the next few months which means being outside a lot, but there is really no ideal time and in the meantime the scars are getting worse so it has to be now.

WankersHacksandThieves Tue 23-May-17 19:17:52

Oh yes, creamy shower cream will be good as up till now we've been trying to keep grease at a minimum.

A neighbour recommended Nettle soap?

MiriAmmerman Tue 23-May-17 19:22:49

I had Roaccutane 10 years ago and it changed my life - my skin has been clear ever since. It's worth it.

I would really recommend Aveeno moisturising lotion. Also, use aqueous cream in the shower instead of soap/shower gel. The best thing I found for lips is nipple cream (Lansinoh or Avent). I appreciate that teenage boys might not want to carry a tube of nipple cream around, but perhaps they could just use it at home morning and night, and top up with another balm through the day. It's a game changer - I didn't have a single flake on my lips.

In terms of other side effects, I experienced aching joints and bones in my feet and ankles, and very low mood (although not suicidal). The low mood took a while to go away after the course was finished.

It was totally worth it all though. Good luck to your poor DSs.

WankersHacksandThieves Tue 23-May-17 19:28:18

Thank you Miri - I'm taking notes of all these tips and I'll go shopping again tomorrow evening to stock up.

Both boys have "generous" lips so there is a lot to dry up and crack!

Leatherboundanddown Tue 23-May-17 19:45:45

I found carmex the best lip balm by far when I was on it. The aveeno body lotion in the pump bottle is good as is lush dream cream. Nothing perfumed or made for acne and nothing containing alcohol. The skin gets very sore and dry so you really need to slather the moisturiser on.

I had dry eyes and used an over counter spray. Got very thirsty so always carry water. When I was on it my skin was great. I didnt complete my course as it ruined my mental health so my acne returned unfortunately.

WankersHacksandThieves Tue 23-May-17 19:55:03

That's a shame leather sad Thank you for the tips, I was going to ask if it caused thirst so it's good you mentioned it.

flowers

Leatherboundanddown Tue 23-May-17 19:59:08

The other things I got that nobody had mentioned were a twitching eye lid and clicky joints. Both those left when I stopped taking it.

mymatemax Tue 23-May-17 22:12:42

My Ds is just coming to the end of a six month course, it is only in the last month that his acne has improved, his skin is looking clear for the first time in years, he has scarring but hopefully they should fade. He ha seen very dry & burned easily in the sun. He plays a lot of sport and has struggled a little with persistent muscle strains hut it hasn't stopped him playing. Mood wise, he was a bit irritable to start with but he's also a teenage boy! Good luck.

WankersHacksandThieves Tue 23-May-17 22:22:43

That's good to hear max smile we did say to DS that he'd better cheer up before he started taking the tablets otherwise how will we know if they adversely affect his mood. smile

WankersHacksandThieves Wed 24-May-17 23:02:43

DS2 was out for an hour today without sunscreen (it was dull and threatening rain) and he has a tan - is that even possible? I'm keeping an eye on it as wondered if he could be jaundiced but surely not after 1 day?

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now